what to do immediately when blood sugar falls very low??
Please call your physician immediately for medical advice so you can figure out what is going on. You need to discuss if you are taking the correct medication and if so, is it the correct dose? You also need to discuss the cause of the low blood sugars. When does it happen? What time and is it after certain activities? Are you following your meal plan? If your blood sugar is very low, your physician may recommend if conscious and you can swallow to use 30 grams of carbohydrate instead of 15 and then follow the rule of 15. Make sure your friends and family have training on what to do if you have an emergency so they can help you. Call emergency services to get help if In the United States call 911. You should also ask your physician for a prescription for Glucagon. Your friends and family need to be trained to give this injection to you. Emergency services should be called if this is given. Please make sure you get the proper instruction from your medical team on the proper treatment for you if your blood sugar falls very low. Very low sugar is medical emergency. If not sure what to do or if you are confused call emergency services for help. Please read our column at: http://www.diabetescare.net/About/Type1/?id=CCEABDF8-AFA0-4494-9524-52FD49956D27#.UkNkIYZ6bGs for more information.
Thanks for asking such an important question!
Clara Schneider MS,RD,RN,CDE,LDN